Hail, Benton
- When
- April 2, 11:42 AM CST
- Where
- Benton County, 0.69 mi S of Belle Plaine
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.890, -92.280
Non-severe hail (<1.0) fell in Belle Plaine, IA.
A cold front in the central plains pushed eastward into central Iowa on April 2nd, bringing some showers and thunderstorms to areas west of the Mississippi River. One of the storms was severe, producing gusty winds which blew down some tree limbs in Independence, IA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold front in the central plains pushed eastward into central Iowa on April 2nd, bringing some showers and thunderstorms to areas west of the Mississippi River. One of the storms was severe, producing gusty winds which blew down some tree limbs in Independence, IA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 2, 2:40 AM CST, 9 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 AM CDT FRI APR 2 2010 .SYNOPSIS... AREA REMAINS BATHED IN STRONG SOUTHERLY FLOW AND VERY MILD TEMPERATURES EARLY THIS MORNING. READINGS AT 08Z STILL WELL ABOVE AVERAGE EARLY APRIL HIGHS WITH WIDESPREAD 60S. MSAS INDICATED SURFACE LOW PRESSURE CENTERED OVER SW SD WITH A COLD FRONT EXTENDING SOUTH THROUGH EASTERN NE AND CENTRAL KS. ALOFT...STRONG SW FLOW AHEAD OF THE UPPER TROUGH OVER THE ROCKIES WAS RESULTING IN LOW LEVEL JET WINDS FROM 50 TO 70 KTS ACROSS MUCH OF KS...MO AND IA. LOW LEVEL MOISTURE REMAINED SOMEWHAT LIMITED...WITH WIDESPREAD DEW POINTS IN THE 40S OVER THE AREA. AXIS OF HIGHER MOISTURE AT H8 AND SURFACE DEW POINTS IN THE 50S...WERE LIMITED TO JUST AHEAD OF THE COLD FRONT...FUELING SHOWERS AND THUNDERSTORMS AS CLOSE AS EASTERN KS AND OK. && .SHORT TERM...TODAY AND TONIGHT... ADVANCING UPPER TROUGH TO PUSH THE COLD FRONT THROUGH THE REGION LATER TODAY AND TONIGHT...WITH LATE AFTERNOON AND EVENING TIMING FAVORABLE FOR SHOWERS AND THUNDERSTORMS. AHEAD OF THE FRONT... TEMPERATURES WILL BE THE INITIAL CHALLENGE. VERY MILD START...FILTERED SUNLIGHT THROUGH DENSE CI...AND ON-GOING ADVECTION OF COOLER H8 TEMPERATURES...IN THE RANGE OF LOW TO MID TEENS AS OPPOSED TO AROUND 20 YESTERDAY...WILL COMPLICATE HIGH TEMPERATURES IN THE PREFRONTAL ENVIRONMENT. GUIDANCE HIGHS IN THE UPPER 60S TO MID 70S LOOK TOO PESSIMISTIC OVER ESPECIALLY THE SE AND WILL TREND WELL ABOVE...GOING FROM LOWER 70S NW TO UPPER 70S SE. IF DEEPER MIXING THAN EXPECTED OCCURS AND LESS FILTERED SUNSHINE...COULD EASILY SEE NEAR 80 IN THE FAR SE. RAISED EARLY AFTERNOON THUNDERSTORM CHANCES TO LIKELY IN THE FAR WEST...BUT CONTINUED TO TREND CENTRAL AND EAST MORE TOWARD LATE AFTERNOON AND EVENING LIKELIHOOD FOR A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE ADVANCING FRONT. WITH STRONG UPPER DIVERGENCE...AND MODEST MID LEVEL FORCING AND INSTABILITY...WILL MENTION CATEGORICAL THUNDERSTORM CHANCES OVERNIGHT. ALTHOUGH SHOWERS WILL LIKELY MOVE AT A DECENT CLIP...MODERATE TO BRIEFLY HEAVY RAINFALL RATES WILL BE POSSIBLE GIVEN THE AMOUNT OF AVAILABLE MOISTURE AND INSTABILITY...AND RAISED QPF TO .5 TO .75 RANGE OVER A LARGE AREA THROUGH OVERNIGHT. ALL MODELS HAVE THE FRONT EAST OF THE MS RIVER BY SUNRISE SAT. TRAILING COLD ADVECTION SHOULD COOL TEMPERATURES BACK CLOSER TO MORE SEASONABLE 40S AND 50S. ..SHEETS.. .LONG TERM...SATURDAY THROUGH THURSDAY. MAIN CONCERN IN THE LONG TERM IS TRYING TO RESOLVE MODEL DIFFERENCES WITH BOUNDARY PASSAGES AND RAIN CHANCES EARLY IN THE WEEK. MODELS AGREE IN ENDING THE PRECIP DURING THE DAY SATURDAY...THOUGH THERE ARE MINOR TIMING DIFFERENCES WITH THE GFS THE FASTEST...NAM IN BETWEEN AND ECMWF THE SLOWEST. OPTED FOR THE NAM TIMING WHICH LEAVES MOST OF THE CWA DRY FOR MOST OF THE DAYLIGHT HOURS. THE SECOND VORT EJECTING OUT OF THE WESTERN TROUGH SHOULD MOVE NORTH OF THE CWA SUNDAY...BUT THEN DROP A WEAK COLD FRONT INTO THE AREA MONDAY WHICH COULD BE A FOCUS FOR THUNDERSTORMS. GFS CAPE FORECASTS LOOK TOO HIGH POSSIBLE RESULTING FROM SURFACE DEW POINTS BEING TOO HIGH...BUT THE NAM SUPPORTS ENOUGH INSTABILITY FOR STORMS. TOPSY-TURVY FORECASTS CONTINUES AS STRONG WAA DEVELOPS LATE MONDAY NIGHT INTO TUESDAY AGAIN SUPPORTING RAIN CHANCES. HIGH PRECIP WATER VALUES ARE FORECAST WITH THIS NEXT SYSTEM...BUT MODEL DISCREPANCIES WITH THE DETAILS OF THE FORCING AND LOCATION/TIMING OF THE SURFACE FEATURES PRECLUDES ANY STRONG EMPHASIS ON HAZARDS AT THIS TIME. IN GENERAL...THE GFS LOOKS OVERDONE WITH MANY OF ITS FEATURES AND THE ECMWF IS RATHER WEAK IN COMPARISON...SO FAVORED A MORE IN BETWEEN SOLUTION AT THIS TIME AS INDICATED BY THE GEM. WOLF && .AVIATION... STRONG SOUTHERLY WINDS JUST OFF THE SURFACE WILL CONTINUE TO CAUSE LOW LEVEL WIND SHEAR CONDITIONS THROUGH SUNRISE. AREA WIND PROFILERS AND ACARS SOUNDINGS INDICATE WINDS INCREASING FROM AROUND 10 KTS AT THE SURFACE TO 45 TO 50 KTS AT THE BASE OF AN ELEVATED TEMPERATURE INVERSION AROUND 1500 TO 2000 FT EARLY THIS MORNING. TERMINAL FORECASTS HAVE LLWS CONDITIONS UNTIL 15Z...WHEN SURFACE WINDS INCREASE TO 15 TO 25 KT RANGE. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OVERSPREAD EASTERN IA AND NW IL FROM ABOUT MID AFTERNOON THROUGH FRI EVENING. CURRENT FORECASTS HAVE THUNDERSTORM POTENTIAL HANDLED WITH CB CLOUD TYPE WITH CONDITIONS REMAINING VFR THROUGHOUT. LATER FORECASTS WILL LIKELY FURTHER NARROW TIMING OF THUNDERSTORM CHANCES AND MENTION OF MVFR CIGS AND VISBYS. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/WOLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1050 AM CDT FRI APR 2 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-031000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 1050 AM CDT FRI APR 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TO MOVE INTO PORTIONS OF SOUTHEAST IOWA AND NORTHEAST MISSOURI BY EARLY AFTERNOON...AND THEN SPREAD EASTWARD TO THE MISSISSIPPI RIVER BY EARLY EVENING AS A COLD FRONT MOVES THROUGH THE REGION. A FEW STORMS MAY BE ABLE TO PRODUCE WIND GUSTS OF 55 TO 60 MPH THIS AFTERNOON IN AREAS SOUTHWEST OF A LINE FROM SIGOURNEY IOWA...TO BURLINGTON IOWA AND MACOMB IN WEST CENTRAL ILLINOIS. AS THE STORMS SPREAD NORTHEAST OF THESE POINTS THROUGH THIS EVENING...THEY ARE EXPECTED TO WEAKEN SOME WITH A LOW RISK OF ANY SEVERE WEATHER. A FEW ISOLATED WIND GUSTS UP TO 45 MPH IN AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER WILL BE POSSIBLE THIS EVENING. THE SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN AS THEY PASS THROUGH THE AREA THIS AFTERNOON AND EVENING...WITH MANY AREAS RECEIVING FROM A HALF INCH...UP TO 1.25 INCHES OF RAINFALL BY THE TIME THE RAIN DECREASES AFTER MIDNIGHT. THE STORM PREDICTION CENTER HAS PLACED AREAS GENERALLY ALONG AND SOUTH OF A LINE FROM KEOSAUQUA IOWA...TO MACOMB ILLINOIS IN A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT. WARM TEMPERATURES...STRONG WINDS...AND DRY VEGETATION WILL COMBINE TO RESULT IN A VERY HIGH THREAT OF GRASS FIRES THROUGH THIS AFTERNOON BEFORE THE RAIN MOVES IN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH MID WEEK. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1235 PM CDT FRI APR 2 2010 IAZ040-041-051>053-063>065-076-077-021945- BUCHANAN-DELAWARE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-KEOKUK- WASHINGTON- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON... CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON... SIGOURNEY...WASHINGTON 1235 PM CDT FRI APR 2 2010 ...LINE OF STRONG STORMS MOVING NORTHEAST ACROSS THE AREA... AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM TAMA AND MONTEZUMA MOVING QUICKLY NORTHEASTWARD AT 55 TO 65 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE AS THESE STORMS PASS THROUGH THE AREA THROUGH 2 PM CDT. LOCATIONS IMPACTED INCLUDE... WILLIAMSBURG... IOWA CITY... VINTON... CEDAR RAPIDS... INDEPENDENCE... COGGON... MANCHESTER... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. 12
The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Non-severe hail (<1.0) fell in Belle Plaine, IA.
Wind gusts estimated to be 60 mph blew down some tree limbs in Independence, IA around 110 pm April 2.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218865, 218866.